MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC,

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC,
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
What is the issue? a cranial surgery for a brain biopsy of a 13cm3 lesion, located ca.50 mm deep in the right frontal lobe, was performed with the aid of the brainlab cranial navigation software version 3.1 with varioguide.A pre-operative mr t1 scan, that was used to reference the navigation display to, was acquired 1 day before surgery.During the procedure, the surgeon: - with the patient in supine position attached the navigation reference array to the brainlab vario reference arm that was attached to a non-brainlab head holder.- performed the initial patient registration to the pre-operative mr t1 scan via surface matching using the brainlab softouch pointer to acquire registration points on the bony surface of the patient's head and match the display of the navigation to the current patient anatomy.- verified the registration and accepted the accuracy to proceed.- removed the non-sterile reference array and draped the patient.- before incision, re-attached a sterile reference array, attached the brainlab varioguide to the head holder and verified accuracy.- after incision, used the pointer to confirm the entry point on bone and then created a burr hole with a non-navigated non-brainlab drill.- aligned the varioguide with an intra-operatively created trajectory and, using a biopsy needle, collected multiple samples that were sent to pathology for testing.- received word from pathology that the samples tested contained non-lesional tissue and decided to create a new trajectory.- checked and found that the pointer was missing the entry point of the burr hole slightly.- confirmed the final locations of entry and target points in the new trajectory.- aligned the varioguide to the new trajectory, and collected multiple samples that were sent to pathology for testing.- while waiting for the results from pathology, observed cerebrospinal fluid leaking out of the biopsy needle.- was notified by the pathologist that no lesional tissue was found in the new samples.- decided to abandon navigation and end the surgery.According to the surgeon (treating clinician): - the purpose of the surgery was only to collect diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of this surgery was not successful as intended as no diagnostic samples were obtained.- there was no direct (or increased) risk of harm to a critical structure (e.G.Brain tissue/structure, blood vessels, etc.) due to the apparent navigation inaccuracy.- there was no harm or negative effect to the patient due to the apparent navigation inaccuracy, also not due to the prolongation of the surgery/anesthesia of ca.30-60min.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since biopsy paths were formed in different locations in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon: - the purpose of the surgery was only to collect diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of this surgery was not successful as intended as no diagnostic samples were obtained.- there was no direct (or increased) risk of harm to a critical structure (e.G.Brain tissue/structure, blood vessels, etc.) due to the apparent navigation inaccuracy.- there was no harm or negative effect to the patient due to the apparent navigation inaccuracy, also not due to the prolongation of the surgery/anesthesia of ca.30-60min.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the most likely root cause of the apparent deviation of navigation information compared to the actual patient anatomy during the brain biopsy was: - movement of the array after incision but before insertion of biopsy needle to collect the samples, due to inadvertent forces applied by the user during the surgery and/or an insufficiently rigid fixation of the reference array by the user.A movement of the reference array relative to the patient's head cannot be compensated by the navigation system and results in a deviation between the displayed image scan on which navigated instruments are tracked, and the actual patient anatomy.Apparently, the resulting deviation of the navigation display was not recognized by the user, neither with the required thorough verification of the registration accuracy, nor with the necessary continued verification of navigation accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC,
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18674677
Report Number8043933-2024-00008
Device Sequence Number15302641
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2024
Initial Report FDA Received Date02/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown